Missouri, 2021

Excessive Heat in Missouri, August 10 to 12, 2021

August 10 to 12, 2021 · NWS LSX · 3 events in 3 counties and zones

Upper-level high pressure prevailed across the region resulting in high heat and humidity. Heat index values at 105 degrees and greater were widespread across the St.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
19
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Upper-level high pressure prevailed across the region resulting in high heat and humidity. Heat index values at 105 degrees and greater were widespread across the St. Louis metro area from August 10th through 12th. Due to 4 days of heat index values at 105 degrees or greater (August 9th through 12th), an Excessive Heat Warning was issued.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 10, 11:46 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 10, 11:46 AM CST, 1 hour 14 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1246 PM CDT Tue Aug 10 2021

.MESOSCALE DISCUSSION...
Issued at 1054 AM CDT Tue Aug 10 2021

Key Messages...

Strong to severe thunderstorms remain a concern this afternoon and
evening, potentially from two sources: 1.) the MCS currently
moving eastward through central MO, and 2.) a cold front back
across IA, southeast NE, and KS. The most likely time period for
strong to severe thunderstorms today is 2 to 8 pm.

Technical Discussion...

A multicell cluster of thunderstorms/MCS continues to propagate
eastward, now traversing western MO. This MCS has shown some signs
of weakening with cloud tops generally beginning to warm slightly
over the last hour. This weakening trend may continue through the
morning as a southwesterly LLJ aiding the MCS also weakens. Another
notable feature this morning is an undular bore that has surged
ahead of the parent MCS, which has lead to development of additional
weak, short-lived thunderstorms. The MCS will progress eastward
through at least central MO, possibly even reaching the Mississippi
River by around midday. The most recent run of the HRRR, which has a
reasonable grasp on current conditions and radar trends, depicts
this scenario.

There appear to be two potential foci for strong to severe
thunderstorms this afternoon and evening:  1.) possible
re-intensification of the MCS or differential heating/residual
outflow, or MCV emanating from the MCS, and 2.) along the cold front
back across IA, southeast NE, and KS with possible passage of a low-
amplitude mid-level perturbation overhead. With strong daytime
heating of the moisture-laden airmass entrenching the region, MLCAPE
is expected to reach 3000 to 4000 J/kg during the afternoon.
However, the region remains detached to the south of the strongest
mid-level westerlies, limiting deep layer shear to around 20 to 25
kt and, in turn, precluding significant organization of
thunderstorms. Therefore, the primary convective mode today will
likely be multicell clusters, possibly an MCS. Gusty to locally
damaging winds are anticipated to be the main threat with forecast
steep low-level lapse rates and DCAPE >1000 J/kg, suggesting the
potential for evaporatively cooled downbursts and cold pool
formation. If a cold pool can develop, expected 0 to 3 km shear of
around 25 to 30 kt may enhance the wind damage threat with any
bowing line segments that can become oriented orthogonally to the
shear vector. Marginally severe hail will also be briefly possible
with any robust updrafts given an EML plume encroaching the Midwest,
steepening mid-level lapse rates. The most likely period for the CWA
to experience strong to severe thunderstorms today is 2 to 8 pm.

Pfahler

&&

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 329 AM CDT Tue Aug 10 2021

Dangerous heat today and Wednesday and the severe weather threat
today/tonight are the key concerns.

Little has changed with the overall pattern with south to
southwest lower tropospheric flow in place and a pronounced low
level thermal ridge. This along with the stout upper ridge in
place from the southwest Atlantic into Texas will maintain a hot
pattern for at least the next several days. Dew points are a bit
higher than anticipated early this morning and temps remain
relatively warm at 08z. As a result I have boosted highs slightly
today, and the strengthening low level thermal ridge on Wednesday
should yield even warmer temperatures. For most of the area the
current heat advisories are on target. I have upgraded the St.
Louis metro area to an excessive heat warning through early
Thursday evening. This is due to the expectation of four
consecutive days of peak heat index values of 105+ (counting
Monday) and also potential for heat indices up to 110 both this
afternoon and again on Wednesday afternoon.

Thunderstorm chances are still not totally clear. Even at this
early hour, the air mass across the region is quite unstable with
MLCAPE from 2500-3500 J/KG. Weak moisture convergence has been
fueling scattered thunderstorms across the far southern CWA. I
think the potential for this activity will remain mainly across
the southern half of the CWA and shift slowly eastward with time
this morning. The airmass across the region, especially the
northern half of the CWA will become extremely unstable this
afternoon due to steepening lapse rates and strong heating. The
question is what will focus the storms and when they might
initiate. Initially I was thinking a slow moving MCV now located
across the central Plains would be the catalyst. It is forecast to
move into northwest MO by 00z and thus would suggest a threat of
severe storms as it track eastward this evening. However there is
a cluster of forward propagating storms in central KS at this time
and this could be the impetus as it moves into central MO later
this afternoon. Overall deep layer shear is weak and not really
what you would expect for well-organized convection. The 0-3 km
shear is a bit more favorable around 25 kts give or take, and this
combined with the aforementioned extreme instability would
support a threat of multicell storms with damaging winds,
especially if a short-lived MCS evolves from merging cold pools.

Residual boundaries could support storms on Wednesday morning
mainly north of I-70, however the bulk of guidance shows a good
deal of CIN by afternoon negating storm chances. Thus dangerous
heat will remain the main impact on Wednesday.

Glass

.LONG TERM...  (Wednesday Night through Monday)
Issued at 329 AM CDT Tue Aug 10 2021

Dangerous heat will persist into Thursday evening with little
substantial change to the large scale pattern. The upper ridge
will remain intact, lower trop flow will remain south-southwesterly,
and a pronounced low level thermal ridge will remain in place
with 850 mb temps of +22 to +24 DegC. I'm not sure about the
threat of storms as there remain suggestions that the air mass
will be quite capped.

The large scale pattern will undergo large scale amplification
Friday into the weekend featuring upper trofing from eastern
Canada into the eastern U.S. and an upper ridge in the western
U.S. This evolution should lead to a cold frontal passage on
Friday with accompanying clouds and thunderstorm chances. Whether
the dangerous heat persists on Friday will depend on frontal
timing, and is something we can focus on as we get closer.

Present indications from the deterministic models and ensembles is
this fropa will bring an end to this week's heat with cooler and
drier air dominating this weekend.

Glass

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1244 PM CDT Tue Aug 10 2021

The primary item of concern this afternoon and evening is showers
and thunderstorms, and their impacts. Currently, there is a decaying
cluster of thunderstorms in central MO with an additional broken
line of thunderstorms that has developed to the east, likely
impacting St. Louis metro terminals within the next hour or two.
Additional showers and thunderstorms, possibly as another
complex/cluster, are anticipated to develop and move into the region
through the remainder of the afternoon and into evening, but
confidence in exact evolution and, therefore, timing precludes
mention of more than VCTS at this juncture. However, thunderstorms
will have the potential to cause flight conditions to deteriorate to
IFR along with gusty winds. Showers and thunderstorms could linger
into tonight but are favored to remain north of most terminals other
than KUIN.

With a 45-kt southwesterly low-level jet overlaying the area
tonight, marginal low-level wind shear will also be possible. KCOU,
KJEF, and KUIN are anticipated to be closest to the core of this jet
and most likely to experience wind shear, which has been included
with this TAF issuance between 06/07 and 13z. Coverage of showers
and thunderstorms should be more limited on Wednesday. Otherwise,
winds will generally southerly to south-southwesterly into
Wednesday, with the exception of some gusty westerly winds at KCOU
and KJEF early this afternoon.

Pfahler

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT Thursday for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
     Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
     MO-Ralls MO-Reynolds MO-Saint Francois MO-Sainte Genevieve
     MO-Shelby MO-Warren MO-Washington MO.

     Excessive Heat Warning until 8 PM CDT Thursday for Saint Charles
     MO-Saint Louis City MO-Saint Louis MO.

IL...Heat Advisory until 8 PM CDT Thursday for Adams IL-Bond IL-Brown
     IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
     Macoupin IL-Marion IL-Monroe IL-Montgomery IL-Pike IL-
     Randolph IL-Washington IL.

     Excessive Heat Warning until 8 PM CDT Thursday for Madison IL-
     Saint Clair.

&&

WFO LSX
Hazardous weather outlook, Aug 10, 3:36 AM CST, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
436 AM CDT Tue Aug 10 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-110945-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
436 AM CDT Tue Aug 10 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Dangerous heat will blanket the region with peak afternoon heat
indices from 100 to 110 degrees. An Excessive Heat Warning is in
effect for the St. Louis metro area, with a Heat Advisory in effect
for the remainder of the area.

There is a chance of thunderstorms today and tonight. Some of the
storms could be severe this afternoon and this evening with damaging
winds the primary severe weather threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Dangerous heat will persist across the region through Thursday
evening with peak afternoon heat indices from 100 to 110 degrees. An
Excessive Heat Warning is in effect for the St. Louis metro area,
with a Heat Advisory in effect for the remainder of the area.

There is a chance for thunderstorms over portions of the area
from Wednesday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

Glass

In the hours before

Local storm report, Aug 10, 12:16 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
116 PM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     2 NNE MARYLAND HEIGHTS  38.74N 90.47W
08/10/2021                   ST. LOUIS          MO   TRAINED SPOTTER

            4 TO 8 INCH TREE LIMBS BROKEN OFF THE TOPS
            OF SOME BRADFORD PEAR TREES IN AN INDUSTRIAL
            AREA JUST SOUTH OF THE RIVERPORT
            AMPHITHEATRE. WIND SPEED IS UNKNOWN.

&&

MAPLES
Local storm report, Aug 10, 12:40 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
140 PM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HAIL             AFFTON                  38.55N 90.33W
08/10/2021  E0.50 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            HAIL WAS SPOTTY AND ESTIMATED SIZE WAS
            SLIGHTLY SMALLER THAN DIMES.

&&

MAPLES
Local storm report, Aug 10, 12:41 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
141 PM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             1 W MEHLVILLE           38.50N 90.34W
08/10/2021  E0.25 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

MAPLES
Local storm report, Aug 10, 12:44 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
144 PM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HAIL             1 N MEHLVILLE           38.51N 90.32W
08/10/2021  E0.25 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

MAPLES
Local storm report, Aug 10, 12:48 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
148 PM CDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             1 NNE MEHLVILLE         38.52N 90.31W
08/10/2021  E0.50 INCH       ST. LOUIS          MO   PUBLIC

            REPORT SUBMITTED VIA SOCIAL MEDIA.

&&

MAPLES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 excessive heat. Local standard time, as filed.

Excessive Heat, St. Charles

When
August 10, 1:00 PM CST to August 12, 5:00 PM CST
Where
St. Charles forecast zone
Reported by
ASOS
Coordinates
38.782, -90.675 (the zone’s center; the record gives no point)

Heat index values were in excess of 105 degrees for a 4 day stretch across the St. Louis Metro area.

Excessive Heat, St. Louis

When
August 10, 1:00 PM CST to August 12, 5:00 PM CST
Where
St. Louis forecast zone
Injuries
9 direct, 0 indirect
Reported by
ASOS
Coordinates
38.641, -90.443 (the zone’s center; the record gives no point)

Heat index values were in excess of 105 degrees for a 4 day stretch across the St. Louis Metro area. Nine heat related illnesses were reported in St. Louis County.

Excessive Heat, St. Louis (C)

When
August 10, 1:00 PM CST to August 12, 5:00 PM CST
Where
St. Louis (C) forecast zone
Injuries
10 direct, 0 indirect
Reported by
ASOS
Coordinates
38.627, -90.198 (the zone’s center; the record gives no point)

Heat index values were in excess of 105 degrees for a 4 day stretch across the St. Louis Metro area. Ten heat related illnesses were reported.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979084, 979087, 979089.